Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 31, 2018, 12:21 PM CDT for Brazoria County, Galveston County, Harris County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2018, 12:21 PM CDT (17:21 UTC)
- Expired
- Jul 31, 2018, 12:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brazoria County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 13 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3523 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:52 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 6:52 AM CDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 652 AM CDT Tue Jul 31 2018 .AVIATION [12Z TAF Issuance]... Main concern going forward for the next 6 to 12 hours will be TSRA. Latest radar shows another round of TSRA forming N to NE of KUTS and then pushing SE with NW flow aloft. This activity seems to be ahead of an upper leve trough axis stretching across north Texas. Mesoscale models have not handled the evolution of convection well so TAFs based on latest HRRR trends which will likely change from run to run. This still brings TSRA south into the Houston area around 17 to 21Z and then along the coast after that in the evening. Timing of TSRA could be moved earlier depending upon the evolution of current ongoing TSRA and any further upscale development along the frontal boundary. Winds should shift behind the front later this evening and tonight. Overall MVFR ceilings are not expected as TSRA bases should be higher than 3000 ft with gusty winds. Overpeck && .PREV DISCUSSION /Issued 406 AM CDT Tue Jul 31 2018/... .SHORT TERM [Today through Wednesday Night]... The main cluster of thunderstorms has finally pushed eastward out of the area this morning. The cold front itself remains just to the north of our area, situated between Waco and College Station as of 330 AM. Expect another round of showers and thunderstorms as this front continues to sag southward through the area today. Short term guidance on the whole isn't performing very well, with several of the models struggling to pick up on already ongoing thunderstorms. As convection over our area has died off or moved eastward for now, looks like we'll have a bit of a break this morning followed by another round of thunderstorms firing along the front once we get some daytime heating. As we saw earlier, a few of these storms could be strong to severe and capable of producing gusty winds, small hail, frequent lightning, and locally heavy rainfall. SPC has placed portions of the Piney Woods Region in a Marginal Risk for severe weather to reflect this potential. The cold front should clear the coast sometime this evening, bringing an end to the thunderstorm activity. High temperatures could be tricky today depending on the timing and coverage of the thunderstorms this afternoon. For now, have high temperatures pegged generally in the low 90s, with mid 90s over portions of the Brazos Valley that should be done with most of the convection by peak heating. Unfortunately the cold front itself won't be bringing much relief in the way of lowering temperatures. High temperatures on Wednesday are still forecast in the low to mid 90s, although much drier conditions will at least make it feel a little bit better than it has been. Mostly sunny and dry conditions are expected for Wednesday in the wake of the front. 11 .LONG TERM [Thursday through Tuesday Night]... Drier conditions are expected for both Wednesday and Thursday, as we move to the west side of the upper level trough axis and PWs decrease to just over 1". Cooler temperatures are expected as heights fall slightly on Friday. Subsidence should weaken with lower heights, so an isolated shower can't be ruled out for Friday... particularly along the coast. Another round of rain is looking promising for Saturday, as an inverted trough moves into South Texas and we enter an area of weakness between two ridges. Heights appear to build again on Sunday. Moisture returns on Monday, increasing the chance for showers and thunderstorms that will stick around through Wednesday due to a weakening in the ridge and falling heights. Randall .MARINE... A weak frontal boundary may push through the area today and tomorrow. Offshore winds should develop tonight into Wednesday but will be short lived. Onshore winds develop again Wednesday night into Thursday. Onshore winds then increase to around 10 to 15 knots over the weekend. Light winds should keep low seas in place through the end of the week. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 93 71 95 72 96 / 50 10 10 0 10 Houston (IAH) 93 75 94 74 94 / 40 20 10 10 10 Galveston (GLS) 91 80 90 79 88 / 50 30 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && AVIATION...Overpeck
Hazardous weather outlook, Jul 31, 4:26 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 426 AM CDT Tue Jul 31 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-010930- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 426 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible today as a weak cold front pushes through the area. Some of these storms could be strong to severe, capable of producing gusty winds, small hail, frequent lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Typical August hot temperatures are expected. Please use caution if working outside and practice good heat safety. Potential for showers and thunderstorms returns Saturday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. GMZ330-335-350-355-370-375-010930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 426 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms are forecast along and ahead of a cold front this evening and tonight. These storms could cause hazardous boating conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of showers and thunderstorms will be possible over the waters starting late Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 31, 8:50 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
850 AM CDT TUE JUL 31 2018
TXZ164-177>179-199-200-311445-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Montgomery TX-
Trinity TX-
850 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRINITY...NORTHEASTERN
MONTGOMERY...SAN JACINTO...NORTHWESTERN LIBERTY...POLK AND SOUTHERN
WALKER COUNTIES UNTIL 945 AM CDT...
At 850 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Warren to near Huntsville State
Park. Movement was southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northeastern Conroe, Huntsville, Cleveland, Willis, Livingston,
Shepherd, Onalaska, Splendora, Patton Village, Cut And Shoot, New
Waverly, Coldspring, Point Blank, Plum Grove, Riverside, Goodrich,
North Cleveland, Seven Oaks, Lake Livingston State Park and West
Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9454 3049 9473 3020 9463 3020 9534
3080 9578 3092 9464
TIME...MOT...LOC 1350Z 308DEG 17KT 3061 9454 3061 9548Special weather statement, Jul 31, 9:45 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
945 AM CDT TUE JUL 31 2018
TXZ177>179-199-200-213-300-311545-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-
Inland Harris TX-Southern Liberty TX-Montgomery TX-
945 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...SAN JACINTO...
NORTHWESTERN CHAMBERS...LIBERTY...SOUTHERN POLK...SOUTHEASTERN WALKER
AND NORTHEASTERN HARRIS COUNTIES UNTIL 1045 AM CDT...
At 945 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Votaw to 7 miles northeast
of Montgomery. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Conroe, Humble, Liberty, Cleveland, Dayton, Willis, Livingston,
Northside / Northline, Kingwood, The Woodlands, Greater Greenspoint,
Spring, Aldine, Barrett, northern Greater Heights, Near Northside
Houston, Crosby, northwestern Mont Belvieu, Oak Ridge North and
Shepherd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2988 9482 2988 9498 2992 9500 2993 9500
2997 9498 2988 9506 2984 9516 2980 9542
3054 9581 3076 9461 3049 9454 3049 9473
3011 9460 3011 9444 2994 9444
TIME...MOT...LOC 1445Z 323DEG 12KT 3040 9478 3048 9564Special weather statement, Jul 31, 10:44 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1044 AM CDT TUE JUL 31 2018
TXZ177>179-199-200-213-311645-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-
Inland Harris TX-Montgomery TX-
1044 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...SAN JACINTO...
NORTHWESTERN LIBERTY...SOUTHWESTERN POLK...SOUTHEASTERN WALKER AND
NORTH CENTRAL HARRIS COUNTIES UNTIL 1145 AM CDT...
At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shepherd to 7 miles south of Lake Conroe
Dam. Movement was southeast at 15 mph.
Winds in excess of 40 mph and ponding of water in low lying areas
will be possible with these storms.
Locations impacted include...
Conroe, Humble, Tomball, Cleveland, Willis, Livingston, Kingwood, The
Woodlands, Spring, Greater Greenspoint, Oak Ridge North, Shepherd,
Panorama Village, Shenandoah, Splendora, Patton Village, Roman
Forest, Woodbranch, Cut And Shoot and New Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2994 9552 3048 9578 3075 9486 3049 9471
3049 9473 3020 9463
TIME...MOT...LOC 1543Z 308DEG 15KT 3045 9492 3026 9560Special weather statement, Jul 31, 11:16 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1116 AM CDT TUE JUL 31 2018
TXZ198-199-211>213-311700-
Grimes TX-Waller TX-Inland Harris TX-Montgomery TX-Austin TX-
1116 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUSTIN...SOUTHERN
GRIMES...EASTERN WASHINGTON...SOUTHEASTERN BRAZOS...SOUTHWESTERN
MONTGOMERY...WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL NOON
CDT...
At 1116 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to Pine Island. Movement was
southeast at 25 mph.
Winds in excess of 40 mph and ponding of low lying areas will be
possible with these storms.
Locations impacted include...
Tomball, Navasota, Hempstead, Prairie View, Pinehurst, Hockley,
Waller, Magnolia, Pine Island, Stagecoach, Pattison, Todd Mission,
Willowbrook, Cypress, Dobbin, Monaville, Dacus and Plantersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3014 9618 3015 9618 3015 9615 3021 9616
3023 9611 3021 9610 3024 9610 3024 9608
3026 9610 3028 9609 3031 9610 3030 9612
3033 9615 3035 9615 3049 9577 2994 9550
2980 9595
TIME...MOT...LOC 1616Z 312DEG 24KT 3020 9563 3007 9601Special weather statement, Jul 31, 11:51 AM CDT, 30 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 1151 AM CDT TUE JUL 31 2018 TXZ199-200-211>214-227-300-313-311745- Waller TX-Northern Liberty TX-Chambers TX-Coastal Harris TX- Inland Harris TX-Southern Liberty TX-Fort Bend TX-Montgomery TX- Austin TX- 1151 AM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUSTIN... SOUTHEASTERN MONTGOMERY...NORTH CENTRAL FORT BEND...NORTHWESTERN CHAMBERS...SOUTHERN WALLER...SOUTHWESTERN LIBERTY AND NORTHERN HARRIS COUNTIES UNTIL 1245 PM CDT... At 1150 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Plum Grove to 7 miles south of Pine Island. Movement was south at 15 mph. Half inch hail and wind gusts to 45 mph will be possible with these storms. Heavy downpours will also cause reduced visibilities and ponding of water on roadways. Locations impacted include... Humble, Katy, Tomball, Jersey Village, Dayton, Sealy, Brookshire, Northside / Northline, Kingwood, Spring Branch North, Greater Greenspoint, Spring, Barrett, Aldine, Spring Branch West, Addicks Park Ten, northwestern Greater Heights, Near Northside Houston, Hockley and Crosby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2989 9479 2972 9617 2999 9611 3018 9502 TIME...MOT...LOC 1650Z 348DEG 15KT 3011 9509 2994 9602
Special weather statement, Jul 31, 12:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1214 PM CDT TUE JUL 31 2018
TXZ199-213-214-227-237-238-300-313-338-311815-
Inland Brazoria TX-Coastal Harris TX-Chambers TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Southern Liberty TX-
Fort Bend TX-Montgomery TX-
1214 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...
SOUTHEASTERN MONTGOMERY...EAST CENTRAL FORT BEND...WEST CENTRAL
CHAMBERS...NORTHEASTERN BRAZORIA...SOUTHWESTERN LIBERTY AND HARRIS
COUNTIES UNTIL 115 PM CDT...
At 1212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Houston Dam to Northside / Northline.
Movement was south at 30 mph.
Wind gusts up to 50 mph and ponding of low lying areas will be
possible with these storms.
Locations impacted include...
Pasadena, Pearland, League City, Baytown, eastern Missouri City,
Texas City, Friendswood, La Porte, Deer Park, Alvin, Dickinson, South
Houston, Bellaire, Humble, West University Place, Seabrook, Galena
Park, Jacinto City, Webster and Jersey Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2966 9492 2970 9494 2971 9501 2972 9500
2975 9505 2978 9505 2976 9508 2970 9505
2973 9504 2968 9498 2964 9502 2960 9498
2954 9501 2950 9491 2949 9491 2933 9550
3000 9557 3010 9509 2967 9487
TIME...MOT...LOC 1712Z 339DEG 26KT 2993 9514 2985 9540The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:33 PM CDT | Special Weather Statement | HGX | Brazos | 42 min |
| Jul 31, 12:11 AM CDT | Special Weather Statement | HGX | Brazos, Grimes, Madison, Walker | 49 min |
| Jul 31, 12:30 AM CDT | Special Weather Statement | HGX | Houston, Trinity | 45 min |
| Jul 31, 12:38 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Walker | 26 min |
| Jul 31, 1:14 AM CDT | Special Weather Statement | HGX | Houston | 46 min |
| Jul 31, 6:15 AM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 2 hr |
| Jul 31, 6:44 AM CDT | Special Weather Statement | HGX | Angelina | 31 min |
| Jul 31, 6:53 AM CDT | Special Weather Statement | HGX | Madison | 52 min |
| Jul 31, 7:09 AM CDT | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 51 min |
| Jul 31, 8:03 AM CDT | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 42 min |
| Jul 31, 8:18 AM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto, Trinity | 3 hr |
| Jul 31, 8:50 AM CDT | Special Weather Statement | HGX | Polk, San Jacinto, Walker | 55 min |
| Jul 31, 9:16 AM CDT | Flash Flood Warning | HGX | Polk, San Jacinto | 2 hr |
| Jul 31, 9:45 AM CDT | Special Weather Statement | HGX | Harris, Liberty, Montgomery, San Jacinto | 60 min |
| Jul 31, 9:55 AM CDT | Special Marine Warning | HGX | 35 min | |
| Jul 31, 10:13 AM CDT | Areal Flood Advisory | HGX | Montgomery, San Jacinto, Walker | 2 hr |
| Jul 31, 10:44 AM CDT | Special Weather Statement | HGX | Liberty, Montgomery, San Jacinto | 61 min |
| Jul 31, 11:16 AM CDT | Special Weather Statement | HGX | Waller | 44 min |
| Jul 31, 11:51 AM CDT | Special Weather Statement | HGX | Harris | 54 min |
| Jul 31, 12:11 PM CDT | Special Marine Warning | HGX | 34 min | |
| Jul 31, 12:14 PM CDT | Special Weather Statement | HGX | Harris | 61 min |
| Jul 31, 12:35 PM CDT | Special Weather Statement | HGX | Brazoria | 25 min |
| Jul 31, 12:40 PM CDT | Special Marine Warning | HGX | 35 min | |
| Jul 31, 12:55 PM CDT | Areal Flood Advisory | HGX | Harris | 65 min |
| Jul 31, 1:26 PM CDT | Special Weather Statement | HGX | Brazoria | 49 min |
| Jul 31, 1:28 PM CDT | Flash Flood Warning | HGX | Galveston | 52 min |
| Jul 31, 1:28 PM CDT | Special Marine Warning | HGX | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.